Volume 17, issue 4 (2013)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 28
Issue 3, 1005–1499
Issue 2, 497–1003
Issue 1, 1–496

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Filtering smooth concordance classes of topologically slice knots

Tim D Cochran, Shelly Harvey and Peter Horn

Geometry & Topology 17 (2013) 2103–2162

We propose and analyze a structure with which to organize the difference between a knot in S3 bounding a topologically embedded 2–disk in B4 and it bounding a smoothly embedded disk. The n–solvable filtration of the topological knot concordance group, due to Cochran–Orr–Teichner, may be complete in the sense that any knot in the intersection of its terms may well be topologically slice. However, the natural extension of this filtration to what is called the n–solvable filtration of the smooth knot concordance group, is unsatisfactory because any topologically slice knot lies in every term of the filtration. To ameliorate this we investigate a new filtration, {n}, that is simultaneously a refinement of the n–solvable filtration and a generalization of notions of positivity studied by Gompf and Cochran. We show that each nn+1 has infinite rank. But our primary interest is in the induced filtration, {Tn}, on the subgroup, T, of knots that are topologically slice. We prove that T T0 is large, detected by gauge-theoretic invariants and the τ, s, ϵ–invariants, while the nontriviality of T0T1 can be detected by certain d–invariants. All of these concordance obstructions vanish for knots in T1. Nonetheless, going beyond this, our main result is that T1T2 has positive rank. Moreover under a “weak homotopy-ribbon” condition, we show that each TnTn+1 has positive rank. These results suggest that, even among topologically slice knots, the fundamental group is responsible for a wide range of complexity.

concordance, slice knot, 4–manifold
Mathematical Subject Classification 2010
Primary: 57M25
Received: 1 June 2012
Accepted: 1 April 2013
Published: 19 July 2013
Proposed: Robion Kirby
Seconded: Walter Neumann, Ronald Fintushel
Tim D Cochran
Department of Mathematics
Rice University
MS 136, PO Box 1892
Houston, TX 77251-1892
Shelly Harvey
Department of Mathematics
Rice University
MS 136, PO Box 1892
Houston, TX 77251-1892
Peter Horn
Department of Mathematics
Syracuse University
215 Carnegie Building
Syracuse, NY 13244-1150